Like any other medication, methadone has side effects and interactions with other substances. The combination of methadone and Klonopin, a benzodiazepine, can become dangerous due to drug interactions. Discover more about the risks of mixing methadone and Klonopin.
About Methadone, Klonopin and Their Drug Categories
Klonopin and methadone have different drug classes. Methadone has over 50 years of use in the addiction treatment field with demonstrated results. As part of the opioid family, it can satisfy the brain’s need for opiates with relative safety under a doctor’s supervision. Meanwhile, Klonopin counts as a benzodiazepine, a medication class used for anxiety and epilepsy. Each of these medications can help patients in need, but patients need a physician’s guidance when taking them.
Why Do People Combine Methadone and Klonopin?
In many situations, the combination of methadone and Klonopin begins at the doctor’s office. Almost a quarter of Medicare patients who have prescriptions for opioids like methadone also have benzodiazepine prescriptions. The chance of someone having both medication classes prescribed to them increases with the number of prescribers. When someone has more than one doctor prescribing their medications, coordination among providers becomes more difficult.
When a patient takes methadone to treat an opioid use disorder, they may have a lower chance of good communication among their doctors. Many people who take methadone receive it as part of a medication-assisted treatment program at a clinic. They might visit the clinic for their opioid use disorder and another provider for anxiety. With the stigma surrounding addiction, some patients could feel hesitant to mention their methadone treatment outside the clinic.
What Happens When You Take Methadone and Klonopin Together?
Without proper care coordination and professional supervision, taking these two medications together has dire risks. Benzodiazepines such as Klonopin increase the risk of overdose on opioids like methadone. More than 30 percent of overdoses that involve opioids also involve benzodiazepines. However, we can take precautions toward reducing this risk and ensuring the well-being of patients with opioid use disorder and anxiety.
Coordinating Care for the Safest Treatment Results
Doctors and patients can work together to reduce the risks associated with taking opioids and benzodiazepines together. As a patient, you can inform your care providers about every medication you take to reduce your risk of drug interactions. Your doctor can also follow the CDC’s prescribing guidelines for opioids to keep you safe. When you receive a new prescription, remember to ask your doctor about any possible interactions. Getting the highest level of care coordination possible can reduce your risk of overdose and other side effects.
Get Addiction Care From MedMark Treatment Centers
If you need help recovering from opioid use disorder, we can help. At MedMark Treatment Centers, we offer medication-assisted treatment (MAT) programs that give you the support you need. We can coordinate with your other care providers and create a personalized treatment plan that accounts for all aspects of your health. Our staff welcomes you to schedule an appointment today by using our contact form or by calling 866-840-6658.